Florida, 2018

Damaging Winds and Heavy Rain in Florida, July 27, 2018

July 27, 2018 · NWS JAX · 5 events in 2 counties and zones

Slightly drier air aloft created less sea breeze storm coverage compared to recent days, however it did favor stronger wind gusts in storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Slightly drier air aloft created less sea breeze storm coverage compared to recent days, however it did favor stronger wind gusts in storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 2:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 27, 2:50 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
350 PM EDT Fri Jul 27 2018

.NEAR TERM (Through Saturday night)...

Convection rather sparse this afternoon due to short wave ridging
and slightly drier air (lower PW) over the area. Isolated storms
possible this eve...out ahead of stationary front...across Se Ga and
along the east coast as seabreezes converge. Any storms that manage
to get going will fade out after the loss of heating. Pops increase
again on Saturday as the short wave ridge moves offshore and a short
wave trough moves into Se Ga leading to a more moist and unstable Sw
flow. Should be more coverage of storms...as a result... with
highest pops across inland Se Ga...near the stationary front...and
between I-95 and U.S. Hwy 301 in Ne Fl where seabreezes and outflows
merge.

.SHORT TERM (Sunday-Monday night)...

The deep layer western Atlantic ridge will move further north and be
positioned over N Fl by Sunday resulting in a weaker southwest flow
which enables west and east coast sea breezes to trigger convection
in the aftn. Overall...not much change to the pattern. Highs mainly
in the lower 90s again.

.LONG TERM...(Tuesday-Friday)...

The deep layer western Atlantic ridge builds further west with the
axis just north of the area by the end of the period. There is more
than enough moisture with PWATs likely to be near or above normal
along with aftn sea breeze boundaries to keep at least scattered
showers and storms each day. Pops will tend to be somewhat higher
across the western half of the area each day. Daytime temps will
average near to slightly below normal each day.

&&

.AVIATION...Isolated storms possible the remainder of
the afternoon as seabreezes converge inland. Have VCTS at most
terminals (except GNV) til around 00Z-01Z.
Otherwise prevailing VFR.

&&

.MARINE...Surface ridge will build over the waters through
early next week. South winds generally 10 to 15 knots increasing to
around 15 knots offshore early next week. Winds southeast near shore
during the afternoon. Seas 2 to 4 feet near shore and 3 to 5 feet
offshore. A brief period of exercise caution possible offshore
Tuesday night. Scattered mainly afternoon and evening showers
and thunderstorms.

Rip Currents: A moderate risk through Saturday due to a persistent
long period swell.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  73  91 /  40  50  40  60
SSI  77  90  77  88 /  30  30  30  50
JAX  74  92  74  91 /  30  40  30  50
SGJ  76  91  74  88 /  30  40  20  50
GNV  73  92  73  90 /  20  40  30  60
OCF  74  92  73  89 /  20  50  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/PW/CE

In the hours before

Special weather statement, Jul 27, 3:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
443 PM EDT FRI JUL 27 2018

FLZ025-124-125-272130-
Inland Duval FL-Coastal Duval FL-Coastal Nassau FL-
443 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 530 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, moving east at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, Arlington, Neptune Beach, Oceanway, Craig Field, Little
Talbot Island, Fort Caroline, San Marco, Riverside and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3028 8170 3046 8176 3058 8143 3037 8136
      3031 8136
TIME...MOT...LOC 2042Z 252DEG 18KT 3036 8162

NELSON
Special weather statement, Jul 27, 3:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
456 PM EDT FRI JUL 27 2018

FLZ033-037-038-138-272145-
Coastal Flagler FL-Putnam FL-Inland Flagler FL-Inland St. Johns FL-
456 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER AND EASTERN PUTNAM
COUNTIES UNTIL 545 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunnell, moving east at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Crescent City, Andalusia, Beverly
Beach and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
      2941 8115 2926 8115 2926 8141 2940 8142
      2940 8143 2938 8145 2937 8149 2948 8154
      2965 8133 2962 8113 2952 8110
TIME...MOT...LOC 2056Z 289DEG 5KT 2954 8129

NELSON

The radar

The Jacksonville radar (KJAX), 48 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Baker

When
July 27, 4:00 PM EST to 8:15 PM EST
Where
Baker County, 1.19 mi W of Macclenny
Reported by
Mesonet
Coordinates
30.280, -82.140

Since 5 pm, 5.24 of rainfall was measured.

Heavy Rain, Nassau

When
July 27, 4:40 PM EST to 7:40 PM EST
Where
Nassau County, 1.78 mi E of Fernandina Beach Arp
Reported by
NWS Employee
Coordinates
30.620, -81.440

A total of 3.62 was measured since 5 pm.

Thunderstorm Wind, Nassau

When
July 27, 7:08 PM EST
Where
Nassau County, 0.91 mi SE of Gross Welcome Stn
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.690, -81.660

Power lines were blown down at County Road 108 near US. Highway 17 in Yulee. Cost of damage was unknown but estimated for the event to be in Storm Data.

Thunderstorm Wind, Nassau

When
July 27, 7:25 PM EST
Where
Nassau County, 0.69 mi S of Fernandina Beach
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.660, -81.450

Power lines were blown down at the intersection of South 14th Street and Hickory Street. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Nassau

When
July 27, 7:27 PM EST
Where
Nassau County, 1.37 mi ESE of Fernandina Beach
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.660, -81.430

Power lines were blown down at the intersection south Fletcher Avenue and Jasmine St in Fernandina Beach. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780586, 780585, 780588, 780591, 780599.